Format

Send to

Choose Destination
Ann Intern Med. 1995 Nov 1;123(9):676-80.

Digitalis-induced visual disturbances with therapeutic serum digitalis concentrations.

Author information

1
Columbia-Presbyterian Medical Center, New York, New York, USA.

Abstract

OBJECTIVE:

To assess the role of digitalis in the development of visual symptoms severe enough to warrant ophthalmologic consultation in patients who received digitalis and who had no other clinical or laboratory evidence of digitalis toxicity.

DESIGN:

Clinical case study.

SETTING:

Neuro-ophthalmology referral practice.

PATIENTS:

Six elderly patients (aged 66 to 85 years) who received digitalis were referred to ophthalmologists for evaluation of photopsia (five patients) or decreased visual acuity (one patient). No patient had chromatopsia or nonvisual clinical manifestations of digitalis intoxication at the time of examination.

MEASUREMENTS:

All patients had serum digitalis concentrations within or below the therapeutic range. In most patients, the electroretinographic cone b-wave implicit time was longer than normal.

RESULTS:

Discontinuation of digitalis therapy, which was possible in five patients, was followed by resolution of visual symptoms and by shortening of the b-wave implicit time. Characteristic features of digitalis-induced photopsia were its dependence on illumination and its tendency to be localized in peripheral visual fields.

CONCLUSIONS:

In an elderly patient receiving digitalis, the development of photopsia characterized by innumerable points of light in the peripheral visual fields or a decrease in visual acuity raises the possibility that the patient's visual disturbance may have been digitalis induced. Digitalis-induced visual disturbances other than chromatopsia or disturbances of color vision may occur in elderly patients who have no other clinical manifestations of digitalis intoxication and who have a serum digitalis concentration within or below the therapeutic range.

PMID:
7574223
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center